Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 209, NWS Springfield, MO

May 10, 2008Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2008, 11:42 AM CDT for Lawrence County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 11:42 AM CDT (16:42 UTC)
Expired
May 10, 2008, 12:16 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 11:42 AM CDTHAIL 0.5Stotts City, MO
May 10, 12:02 PM CDTHAIL 0.25Miller, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 10, 11:29 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 101642
SVRSGF
MOC109-101745-
/O.NEW.KSGF.SV.W.0209.080510T1642Z-080510T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 AM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1245 PM CDT.

* AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MILLER...OR 7 MILES NORTHWEST OF MOUNT
  VERNON...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN LAWRENCE COUNTY. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN
  MILE MARKERS 32 AND 58.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3704 9406 3729 9405 3729 9399 3728 9398
      3728 9361 3725 9361 3710 9362
TIME...MOT...LOC 1642Z 241DEG 50KT 3719 9388

$$

ANGLE
2 follow-up statements
000 
WWUS53 KSGF 101707
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CDT SAT MAY 10 2008

MOC109-101745-
/O.CON.KSGF.SV.W.0209.000000T0000Z-080510T1745Z/
LAWRENCE MO-
1206 PM CDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN LAWRENCE COUNTY...

AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HALLTOWN...OR 13 MILES
NORTHEAST OF MOUNT VERNON...MOVING NORTHEAST AT 26 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN LAWRENCE COUNTY. THIS ALSO INCLUDES INTERSTATE 44
BETWEEN MILE MARKERS 54 AND 58.

AT 1202 PM CDT...PEA SIZE HAIL WAS REPORTED WITH THIS STORM IN 
MILLER.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3721 9386 3728 9394 3728 9378 3728 9361
      3724 9361 3713 9362
TIME...MOT...LOC 1706Z 246DEG 23KT 3726 9368

$$

ANGLE
000 
WWUS53 KSGF 101716
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT SAT MAY 10 2008

MOC109-101726-
/O.CAN.KSGF.SV.W.0209.000000T0000Z-080510T1745Z/
LAWRENCE MO-
1216 PM CDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3721 9386 3728 9394 3728 9378 3728 9361
      3724 9361 3713 9362
TIME...MOT...LOC 1716Z 241DEG 50KT 3742 9336

$$

ANGLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:26 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 10, 6:26 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT SAT MAY 10 2008

...UPDATE TO AVIATION...

.DISCUSSION...

CURRENTLY SURFACE HIGH PRESSURE IS LOCATED OVER NORTHERN ILLINOIS.
THIS HAS ALLOWED LIGHT WINDS ACROSS CENTRAL MISSOURI WHERE FOG
HAS DEVELOPED THIS MORNING. SLIGHTLY STRONG WINDS AND HIGH CLOUDS
HAS LIMITED THE FOG ACROSS THE REST OF THE CWA. THE FOG SHOULD
QUICKLY BURN OFF THIS MORNING AS THE SUN RISES AND SOUTHERN WINDS
INCREASE.

TODAY AN UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS WILL CONTINUE
TO PUSH TO THE EAST. AS A RESULT SURFACE LOW THAT IS CURRENTLY
LOCATED OVER COLORADO WILL GET KICKED TO THE EAST TRAILING A COLD
FRONT BEHIND IT. AS THE LOW APPROACHES THE AREA...SURFACE WINDS
WILL SHIFT AND INCREASE OUT OF THE SOUTH TODAY. AS A RESULT GULF
MOISTURE WILL RETURN TO THE AREA...WITH DEWPOINTS INCREASING INTO
THE LOWER 60S ACROSS THE SOUTHERN CWA BY THIS EVENING. THE AREA WILL
INITIALLY BE FAIRLY CAPPED THIS MORNING AS WARMER TEMPERATURES WILL BE
IN PLACE ALOFT. AS THE UPPER LEVEL TROUGH APPROACHES THE AREA
TEMPERATURES WILL COOL ALOFT WEAKENING THE CAP. ELEVATED CONVECTION
DEVELOPMENT IS POSSIBLE LATE THIS MORNING ACROSS EASTERN KANSAS IN
AN AIR OF WARM AIR ADVECTION. THIS ACTIVITY WILL LIKELY AFFECT THE WESTERN
HALF OF THE CWA LATE THIS MORNING/EARLY THIS AFTERNOON.

THE COLD FRONT WILL PUSH INTO THE FAR WESTERN CWA LATE THIS
AFTERNOON THEN ACROSS THE REST OF THE CWA THROUGH THE EVENING
HOURS. THERE WILL BE MODERATE INSTABILITY OF 1000 TO 1500 J/KG OF
CAPE IN PLACE ACROSS THE SOUTHERN PORTION OF THE CWA. THERE WILL
ALSO BE SIGNIFICANT SHEAR IN PLACE WITH 0-6KM BULK SHEAR VALUES
OVER 50KTS ACROSS THE AREA...WHICH MAKES THE DEVELOPMENT OF STRONG TO
SEVERE STORMS POSSIBLE TODAY AND THIS EVENING. THE BETTER CHANCES
OF SEVERE WEATHER STILL REMAIN SOUTH OF THE CWA IN CENTRAL ARKANSAS
WHERE A 120KT JET STREAK WILL PUSH INTO A MORE UNSTABLE AIRMASS.
HOWEVER...SEVERE WEATHER IS STILL POSSIBLE WITH THE MAIN HAZARDS
BEING DAMAGING WINDS AND LARGE HAIL...MAINLY SOUTH OF HIGHWAY
60 THIS AFTERNOON AND EVENING.

THE COLD FRONT SHOULD PUSH EAST OUT OF THE AREA BY MIDNIGHT. A
STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE AREA TONIGHT AND
ON SUNDAY BEHIND THE STRONG AREA OF SURFACE LOW PRESSURE RESULTING
IN WINDY CONDITIONS BOTH TONIGHT AND TOMORROW. AS THE LOW MOVES
OFF TO THE EAST TONIGHT AND SUNDAY MORNING...THERE WILL BE A
POSSIBILITY FOR WRAP AROUND LIGHT RAIN SHOWERS ACROSS CENTRAL
MISSOURI.

COOLER TEMPERATURES WILL MOVE INTO THE AREA ON SUNDAY AND SUNDAY
NIGHT BEHIND THE COLD FRONT...WITH HIGHS IN THE MIDDLE 50S TO
LOWER 60 AND LOWERS IN THE LOWER 40S. THE COOL DOWN WILL BE SHORT
LIVED AS UPPER LEVEL RIDGING BUILDS INTO THE AREA TO START THE
WORK WEEK...WITH TEMPERATURES RETURNING TO THE 70S. ANOTHER STORM
SYSTEM WILL AFFECT THE AREA DURING THE MIDDLE OF NEXT WEEK.
MOISTURE WILL BE SOME WHAT LIMITED ACROSS THE AREA...DUE TO THE
GULF NOT FULLY RECHARGING AFTER THE COLD FRONTAL PASSAGE EXPECTED
TODAY. SHOULD BE ENOUGH TO DEVELOP SOME CONVECTION BUT SHOULD
LIMIT THE SEVERE POTENTIAL.

WISE

&&

.AVIATION...

FOR THE 12Z TAFS...STRATUS AFFECTING MUCH OF THE AREA THIS MORNING
WITH CEILINGS AT JLN/SGF FROM 500 TO 800 FEET. STRATUS LAYER IS
FAIRLY THIN BASED OFF OF THE REAL-TIME 12Z SGF SOUNDING DATA SO
THE STRATUS SHOULD BEGIN TO BURN OFF BY MID MORNING. EXPECTING
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AT BOTH
JLN/SGF BETWEEN 20Z AND 22Z AS THE CAP BEGINS TO WEAKEN. FRONT
WILL MOVE THROUGH BY 00Z-02Z WITH GUSTY NORTHWEST WINDS DEVELOPING
THIS EVENING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 10, 8:20 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 AM CDT SAT MAY 10 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
820 AM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 60
  MPH...HAIL TO THE SIZE OF GOLF BALLS AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND
  EARLY THIS AFTERNOON. THE MAIN HAZARDS WITH THIS ACTIVITY WILL BE
  SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

  LATE THIS AFTERNOON...A COLD FRONT WILL PUSH INTO THE WESTERN
  PORTIONS OF THE OUTLOOK AREA...THEN SPREAD EAST THROUGH THE
  EVENING HOURS. THE PRIMARY HAZARDS NORTH OF THE INTERSTATE 44
  CORRIDOR AND WEST OF HIGHWAY 65 WILL BE HAIL TO THE SIZE OF
  QUARTERS AND WINDS TO 60 MPH. LOCATIONS SOUTH OF INTERSTATE 44 AND
  EAST OF HIGHWAY 65 COULD SEE HAIL TO THE SIZE OF GOLF
  BALLS...WINDS TO 60 MPH AND ISOLATED TORNADOES.

  DISCUSSION:

  A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE MIDWEST AND
  STRENGTHEN AS IT MOVES TO THE EAST. LOW PRESSURE OVER EASTERN
  COLORADO WILL DEEPEN AND MOVE TO THE NORTHEAST THIS AFTERNOON
  AND EVENING. A STRONG COLD FRONT WILL MOVE INTO THE WESTERN
  PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON AND MOVE EAST
  THROUGH THE REST OF THE AREA DURING THE EVENING HOURS. AS THE
  LOW PRESSURE PUSHES EAST...GULF MOISTURE WILL RETURN TO THE
  REGION RESULTING IN MODERATE INSTABILITY. SIGNIFICANT SHEAR
  WILL BE IN PLACE AHEAD OF THIS STRONG STORM SYSTEM. IF STORMS
  CAN BECOME SURFACE BASED...TORNADOES WILL BE POSSIBLE GIVEN THE
  AMOUNT OF SHEAR ACROSS THE AREA. THE BEST AREAS FOR THIS TO
  OCCUR WILL BE SOUTH OF HIGHWAY 65 AND EAST OF THE INTERSTATE 44
  CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH
 SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO
 RIVER VALLEY REGION.

 THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER
 STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS NOT
 EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, May 10, 11:34 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 AM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HAIL             MOUNT VERNON            37.10N 93.82W
05/10/2008  E0.25 INCH       LAWRENCE           MO   LAW ENFORCEMENT

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:53 PM CDTSevere Thunderstorm WarningSGFCedar55 min
May 10, 1:14 PM CDTSevere Thunderstorm WarningSGFVernon25 min
May 10, 1:19 PM CDTSevere Thunderstorm WarningSGFPolk56 min
May 10, 1:25 PM CDTSevere Thunderstorm WarningSGFDouglas29 min
May 10, 1:45 PM CDTSevere Thunderstorm WarningSGFDallas51 min
May 10, 2:17 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon24 min
May 10, 2:46 PM CDTSevere Thunderstorm WarningSGFHickory29 min
May 10, 4:00 PM CDTWind AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more19 hr
May 10, 5:28 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton, Vernon62 min
May 10, 5:35 PM CDTTornado WarningSGFJasper, Newton40 min
May 10, 5:41 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon13 min
May 10, 5:57 PM CDTTornado WarningSGFBarton, Cedar, Dade35 min
May 10, 6:07 PM CDTTornado WarningSGFMcDonald, Newton53 min
May 10, 6:16 PM CDTTornado WarningSGFJasper, Lawrence34 min
May 10, 6:21 PM CDTTornado WarningSGFBarry54 min
May 10, 6:23 PM CDTAreal Flood AdvisorySGFBarry, Barton, Cedar, Dade, Greene, Jasper and 4 more4 hr
May 10, 6:28 PM CDTSevere Thunderstorm WarningSGFBarry, Cedar, Christian, Dade, Greene, Lawrence and 2 more54 min
May 10, 6:40 PM CDTTornado WarningSGFMcDonald, Newton17 min
May 10, 6:43 PM CDTTornado WarningSGFStone57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.